Alert archive / Oregon / High Wind Warnings in 2016
High Wind Warning 12, NWS Portland, OR
NWS Portland, OR issued this high wind warning at Nov 11, 2016, 1:42 PM PST. It took effect at Nov 12, 2016, 1:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2016, 1:42 PM PST (21:42 UTC)
- In effect from
- Nov 12, 2016, 1:00 AM PST
- Expired
- Nov 12, 2016, 6:43 AM PST
- In force
- 6 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
328 WWUS76 KPQR 112142 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 142 PM PST FRI NOV 11 2016 ORZ001-002-WAZ021-121300- /O.UPG.KPQR.HW.A.0009.161112T0900Z-161112T1600Z/ /O.NEW.KPQR.HW.W.0012.161112T0900Z-161112T1600Z/ NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- INCLUDING THE CITIES OF...ASTORIA...TILLAMOOK...LINCOLN CITY... NEWPORT...FLORENCE...RAYMOND...LONG BEACH...OCEAN PARK 142 PM PST FRI NOV 11 2016 ...HIGH WIND WATCH UPGRADED TO A HIGH WIND WARNING...IN EFFECT FROM 1 AM TO 8 AM PST SATURDAY FOR THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON COASTS... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PST SATURDAY. * WINDS: WINDS BECOMING SOUTH 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH...EXCEPT 30 TO 40 MPH WITH GUSTS TO 65 MPH AT BEACHES AND HEADLANDS. * TIMING: AFTER MIDNIGHT TONIGHT THROUGH MID MORNING SATURDAY. * LOCATIONS INCLUDE: ASTORIA...TILLAMOOK...LINCOLN CITY... NEWPORT...FLORENCE...RAYMOND...LONG BEACH...OCEAN PARK. * IMPACTS: WINDS WILL MAKE TRAVEL DIFFICULT AT TIMES...AND COULD CAUSE TREE DAMAGE AND POWER DISRUPTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ FOR ADDITIONAL WEATHER INFORMATION VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
2 follow-up statements
477 WWUS76 KPQR 121102 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 302 AM PST SAT NOV 12 2016 ORZ001-002-WAZ021-121600- /O.CON.KPQR.HW.W.0012.000000T0000Z-161112T1600Z/ NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- INCLUDING THE CITIES OF...ASTORIA...TILLAMOOK...LINCOLN CITY... NEWPORT...FLORENCE...RAYMOND...LONG BEACH...OCEAN PARK 302 AM PST SAT NOV 12 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING FOR THE OPEN BEACHES AND HEADLANDS OF THE SOUTH WASHINGTON AND OF THE NORTH AND CENTRAL COAST OF OREGON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. * WINDS: SOUTH 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH...EXCEPT SOUTH 25 TO 40 MPH WITH GUSTS 50 TO 65 MPH ON OPEN BEACHES AND HEADLANDS. * TIMING: STRONGEST WINDS 4 AM TO 7 AM...WINDS GRADUALLY EASING. * IMPACTS: WINDS MAY MAKE TRAVEL DIFFICULT AT TIMES...AND COULD CAUSE SOME TREE DAMAGE AND SPOTTY POWER DISRUPTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
911 WWUS76 KPQR 121443 NPWPQR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 643 AM PST SAT NOV 12 2016 ORZ001-002-WAZ021-121545- /O.CAN.KPQR.HW.W.0012.000000T0000Z-161112T1600Z/ NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 643 AM PST SAT NOV 12 2016 ...HIGH WIND WARNING IS CANCELLED FOR THE COAST OF THE SOUTH WASHINGTON AND THE NORTH AND CENTRAL COAST OF OREGON... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE BEEN EASING OVER THE PAST HOUR. DAMAGING WINDS ARE NO LONGER EXPECTED TODAY. BUT...SOUTHERLY WINDS WILL STILL GUST UP TO 45 MPH ON THE HEADLANDS THROUGH MID MORNING. $$ ROCKEY.
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Nov 11, 9:54 AM PST, 3 hours 48 minutes earlier.
Area forecast discussion, Nov 11, 9:54 AM PST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
954 AM PST Fri Nov 11 2016
.SYNOPSIS...A weak upper ridge over the northwest U.S. will continue
to bring dry and mild autumn weather to southwest Washington and
northwest Oregon through today. Stable conditions have lead to areas
of low elevation fog and clouds this morning. The clouds may linger
through most of the day over portions of the lowlands. The next
frontal system looks like it will spread rain onto the coast this
evening, then inland overnight. Also look for some winds along the
coast with this system with breezy conditions inland late tonight and
Saturday morning. Another system is expected late Sunday into Monday
bringing heavier rain that could lead to some drainage problems. Snow
levels may fall down to the Cascade passes toward the middle of next
week as unsettled weather continues.
&&
.SHORT TERM...Today through Sunday...Weak upper level high pressure
remains over the northwest U.S. this morning and will keep dry and
mild conditions over the Pacific NW again today. The high pressure
and resulting surface inversion have again allowed for lowland fog
and low clouds to form this morning, which are now mainly in the
central and south Willamette Valley where a Dense Fog Advisory is in
effect this morning. Fog has been dissipating to the north, though
some remains near Hillsboro. Increasing clouds ahead of the next
system as well as a bit of east wind near the Gorge have affected the
fog in the north. With the increasing higher clouds and the lack of
wind, expect that though the remaining fog will lift, the remaining
low clouds will be slow to break up today.
The air mass remains mild over the forecast area today, so areas that
have no fog will still be mild today. However, the higher clouds will
keep temps a bit down from those of the last couple of days. Areas
that remain in the fog and then low clouds will probably remain in
the 50s.
Attention then turns to the next strong system taking shape off the
south Oregon and northern California coasts out near 40N/133W this
morning. A nice comma shape is developing, and the models show this
low moving northward off the coast tonight and early Saturday. The
models continue to slow the arrival of the rain a bit, probably not
reaching the coast until late today and this evening, and inland
overnight. The models show that the associated cold front will be
occluded as it moves onshore tonight, with the gradient remaining
easterly and initially preventing any high wind from occurring on
land. However, the bent back occlusion around the surface low moves
onto the coast later tonight and early Saturday and this looks as
though it will bring with it the threat of high winds near the
coast, very windy conditions in the higher elevations of the coastal
mountains, as well as some winds to the inland valleys. Have issued
a high wind watch for the coast for late tonight and Saturday
morning with this package.
Rainfall amounts with this system will be average at best. Have also
added some thunder near the coast late tonight and early Saturday as
unstable air with the bent back occlusion moves through.
The upper trough moves through Saturday for some showers, with drying
but also some fog forming Saturday night into Sunday morning. The
break is short lived as the next wet system or series of systems
begins to move in Sunday. Warm advection or overrunning rains will
begin to move in on Sunday, slowly sag south Sunday night, with the
strongest wave of the bunch moving through Monday with the heaviest
period of rain. Tolleson
.LONG TERM...No Changes. Previous discussion follows...
Sunday night through Thursday...Models continue to show a strong
frontal system moving across the Pac NW late Sunday into Monday. This
system could bring heavy rain to the forecast area with 0.5 to 2
inches possible in the valley and 1.5 to 3 inches possible along the
coast and in the Coast Range and Cascades. Models have been somewhat
inconsistent with the details. Nonetheless, Sunday night and Monday
looks to be another wet one, with localized urban flooding possible.
The good news is river flooding is unlikely given the current stages,
but this could change with future model runs. Snow levels will remain
rather high, above 7000 ft, through Monday with temps slightly above
seasonal normals.
A deep upper level trough will approach the region on Tuesday and
move across the area on Wednesday. This will maintain a wet pattern
across the area with snow levels lowering to around 3500 ft by
Wednesday. Will also see much cooler temps develop across the region
on Wednesday, with temps trending towards seasonal normals. Upper
level ridging looks to then build into the region on Thursday which
could bring a brief period of dry weather. However, confidence in
the forecast beyond Tuesday remains low as model solutions diverge
with regards to the evolution of the through early next week. /64
&&
.AVIATION...Widespread dense fog over the Willamette Valley south of
KUAO is expected to continue through about 20Z then mostly break up
to VFR by 22Z-00Z. Fog is more isolated north of KUAO with east wind
from the Columbia River Gorge is keeping fog a bay. KHIO and KAST are
LIFR in fog and should be lifting to VFR by 18Z-20Z. Expect some
light rain to move in on the coast in the evening after 02z, with
MVFR cigs developing after 05z. Inland areas of IFR conditions may
return the evening especially in the south, before a weak front
transitions conditions to primarily VFR after 07z. South-southwest
winds gusting to 40 to 50 kt is possible between 09Z-15Z Sat at the
coast.
KPDX AND APPROACHES...Mainly VFR conditions expected to persist today
and tonight. There is a chance for some outlying areas to see IFR
conditions through 19z this morning mainly to the south, west and
north of the terminal.
&&
.MARINE...A weak low expected to move nne later today and this
evening about 220 nm off the OR and WA coast, with a cold front
pushing e across the coastal waters tonight. Winds will ramp up today
ahead of the front with a period of gale force gusts expected to
immediately precede and accompany the front. Gales will initially
come up over the outer waters, then over the nearshore waters later
with the possibility of a coastal jet aiding nearshore winds. another
front with the potential for gale force winds comes late Sun and Sun
night.
Seas, dominated by a west swell around 12 to 15 seconds, will remain
in the 10 to 15 ft range through Sat, before dropping below 10 ft Sat
night into early Sun. Seas expected to build again above 10 ft late
Sun and remain so into early next week.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Dense Fog Advisory until noon PST today for Central Willamette
Valley-South Willamette Valley.
High Wind Watch from late tonight through Saturday morning for
Central Oregon Coast-North Oregon Coast.
WA...High Wind Watch from late tonight through Saturday morning for
South Washington Coast.
PZ...Small Craft Advisory for winds until 3 PM PST this afternoon
for Waters from Cape Shoalwater WA to Florence OR from 10
to 60 nm.
Gale Warning from 3 PM this afternoon to 2 AM PST Saturday for
Waters from Cape Shoalwater WA to Florence OR from 10 to
60 nm.
Small Craft Advisory for hazardous seas until 3 PM PST this
afternoon for Waters from Cape Shoalwater WA to Florence
OR from 10 to 60 nm.
Small Craft Advisory for winds from 4 PM this afternoon to 9 PM
PST this evening for Coastal Waters from Cape Shoalwater
WA to Florence OR out 10 nm.
Gale Warning from 9 PM this evening to 4 AM PST Saturday for
Coastal Waters from Cape Shoalwater WA to Florence OR out
10 nm.
Small Craft Advisory for hazardous seas until 9 PM PST this
evening for Coastal Waters from Cape Shoalwater WA to
Florence OR out 10 nm.
Small Craft Advisory for Rough Columbia River Bar until 4 AM
PST Saturday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 7:21 PM PST | Dense Fog Advisory | PQR | 17 hr | |
| Nov 10, 8:31 PM PST | Gale Warning | PQR | 34 hr | |
| Nov 11, 2:55 AM PST | Small Craft Advisory for Winds | PQR | 12 hr | |
| Nov 11, 2:55 AM PST | Small Craft Advisory for Winds | PQR | 18 hr | |
| Nov 11, 9:23 AM PST | High Wind Watch | PQR | 4 hr |
Nearby
High Wind Warnings in Oregon, 2016High Wind Warnings in Washington, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.